Q: Are the Medications to
Blame for My Problems?
dear dr phelps,
site has helped me in so many ways. now i have a question. i have been treated
(in sweden, i'm swedish) for bipolar II and severe hypochondria/ocd. i was
recently diagnosed with adhd, and am anorexic. i have suffered from different
eating disorders since i was a teenager. i am now 35. my problem is that i have
been trated for my bipolar disorder and anxiety for three years with no relief.
no combination or drug seems to have helped me for longer than three months. i
am currently in what one dr calls a depressive phase, and my regular doc (away
doing research) called a mixed stage. right now i feel deeply depressed and my
anxiety level is sky high. i sometimes have episodes of rage and anger, causing
me to make scenes in cafes etc. but it doesn't happen frequently. and at times i
have woken up in love with life, planning things that never happen etc... this
mixed/depressed stage started after i discontinued fevarin, an ssri. this was
two months ago and i am still sick. i forgot to mention that i received two
ect treatments (was found to be allergic to anaestisia) in november. ok, back to
my current situation. my meds are: lithium (0.5 level), lamictal 200 mg,
concerta 108 mg, ritalin 60 mg, diazepam 45 mg plus sleeping pills. during my
stay at the hospital i started lamictal (75mg) and concerta (54mg). the change
was remarkable. concerta helped with my obsessive traits and made my eating
disorder a liiiiiitle bit less severe (adding a couple of apples a day;)). after
awhile i started getting these "dips" in the afternoon where i would be very
tearful and sad. my dr said i was probably feeling the concerta leaving my
system, so he added an extra dose in the afternoon. sadness and thoughts of
death then started plaguing me around eight in the evening, and ritalin was
added. problem solved... more ritalin was added in the morning plus an afternoon
dose. felt better. startet working again (10 hours/week). after 2nd week i broke
down. severly depressed, lethargic for TWO days. then anxiety made me want to
end my life. then a couple of days of loving life and making quite a performance
dancing and scream-singing at a sing star-party i myself had planned. this is
i have lost all hope. my home looks like a dump, and i have sent horrible
text-messages to my friends. sometimes describing my emotional status and death
wishes, and sometimes accusing them of not caring about me. now back to the
question: what do you make of this? my doctors put me back on an ssri at a low
dose (20mg fluoxetine) a week ago. i know they make you feel worse in the
beginning, but i was already in a bad state. are my medications to blame for my
problems? i feel like toxic waste and nothing is helping. the benzos aren't
doing anything. strangely enough it seems the adhd-meds are the only thing that
can surpress my anxiety. without them i don't know what i would do. probably
stay in bed. please please please don't point them out as being the problem!
they have made me grow from twelve years to 35. i am now able to listen, sit
still, watch movies without falling asleep, listen to instructions without
falling asleep. i am scared now. what if i never get well? other drugs i have
tried: depakote (with and without lithium, with and without ssri), effexor,
zoloft, fevarin, seroquel, abilify... what is this? what is wrong with me? one
time an "expert" told me that "not everyone will respond to drugs". i cried. i
don't want to be on benzos, but i hate the sedating effects of anti-allergenics.
can you please help me? my doctor actually suggested admitting me and removing
all medications to get a better idea of which is doing what. and then putting
me back on them. but i don't want to be admitted again. i have struggled to get
my life back since my stay at the hospital...
all, don’t give up hope at this point. You’d definitely want to try slowly
tapering things off and trying to rebuild a regimen from scratch again before
“giving up” is even in the ballpark (and even then, I’d be surprised if you
could convince me that “everything had been tried”, at that point; there are
just too many options now to ever quite exhaust the potential combinations).
have to admit this is a complicated story so it would be imprudent of me to
think that I could jump in after two paragraphs and offer some solution. But I
do have one thought for your consideration, and the consideration of your
treating physicians. May I emphasize, this is just a thought, just something to
consider. The thought may raise some eyebrows and even raise some resistance,
so you have to proceed with caution, floating the idea out gently, wondering in
an open-ended way if there might be some logic to it. Indeed, I don't know if
in your particular situation there is a logic to this, but it is certainly
something I turn to in circumstances like those you describe.
The idea is
to be rigorously honest with what we know and do not know sometimes even getting
a diagnosis straight is difficult, at that level. But here's one thing that I
think we do know: in some people, some of the time, antidepressants can make
things worse. Sometimes, stopping them can make things better -- BUT this
improvement does not show up immediately. Indeed, it can take months, I think.
I have an essay for you about that which I will attach at the bottom of this
note. Included in that essay is the rather radical idea that it might be best
to take four months to taper an antidepressant from full dose to zero.
this is just an idea to consider. It becomes more sensible if you are desperate
for options. At least it puts another option on the table. Specifically, that
option is to backtrack to where you were in the hospital, with the
antidepressant just being discontinued, then pursue the following logic.
disorder is a problem of "cyclic changes in mood and energy". Sometimes, if you
chase one particular mood state (usually depression), you can make the cycling
continue, sometimes worse. The alternative is to focus on "mood stability". In
this way, depressions are treated by preventing the next one, not by trying to
get out of the one you're in.
stability as the focus, the logic of treatment is pretty straightforward:
increase the mood stabilizing factors (including non-medication approaches); and
decrease the destabilizing factors. Here's where things get tricky: you have to
look very rigorously that everything that could possibly be a destabilizing
influence and eliminate it (in some cases gradually, such as antidepressants);
while simultaneously using a combination of the best "mood stabilizers" based on
your previous experience with them (in other words, using those which clearly
added to stability without causing too much trouble, even if they were not
sufficiently effective alone).
So, you may
need to try to work your way through my rather technical webpage about
Antidepressant Controversies. This gives my perspective on antidepressants
as potentially destabilizing agents. In the logic above, they are out (the
webpage gives the evidence for this way of thinking).
medications are not necessarily "out" forever, but they may be destabilizing as
well as clearly helpful. And you might be able to use them when mood is clearly
stable, although I would guess that the dose needed may be much lower at that
point. So -- even though I know you do not want to hear this idea (remember,
it's just an idea) -- you may need to taper off the stimulants while you're
trying to get mood stable. In most people, even improved attention is not
enough to allow them to function well, if they're mood is as unstable as yours
seems to be. So you may need to put the emphasis the other way around for
awhile: mood first, then the attention. In my experience, very often the
attention problem either goes away or is much easier to handle, with lower doses
of stimulants than you are currently taking.
getting this figured out. Here's the essay about how long it can take before
things are back to a stable point, after stopping an antidepressant:
Published June, 2009